Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 83, NWS Kansas City, MO

May 6, 2002Adair County, Macon County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 6, 2002, 7:05 AM CDT for Adair County, Macon County, Missouri. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2002, 7:05 AM CDT (12:05 UTC)
Expired
May 6, 2002, 7:45 AM CDT
In force
40 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

Counties Adair County, MO, Macon County, MO

What was reported inside it

TimeReportWhereRemark
May 6, 7:30 AM CDTThunderstorm Wind 57 EKirksville, MOLarge tree limbs down requiring tractors to pull off area roads.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 0.1 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2002-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2002-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1406 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 061205
SVRMCI
MOC001-121-061245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
704 AM CDT MON MAY 6 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAIR COUNTY IN NORTHEAST MISSOURI
  MACON COUNTY IN NORTH CENTRAL MISSOURI

* UNTIL 745 AM CDT

* AT 702 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF WORTHINGTON TO
  MARCELINE...AND MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   YARROW...THOUSAND HILLS STATE PARK...SOUTH GIFFORD BY 710 AM CDT.
   KIRKSVILLE...SUBLETTE...ELMER BY 715 AM CDT.
   WILLMATHSVILLE...MILLARD...CALLAO BY 720 AM CDT.
   LONG BRANCH STATE PARK...LA PLATA...GIBBS BY 725 AM CDT.

THE TOWN OF BEVIER IS ALSO IN THE PATH OF THESE STORMS.

THESE STORMS HAVE HAD A HISTORY OF PRODUCING DIME SIZE HAIL AND 
DAMAGING WIND GUSTS TO 65 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4034 9237 3995 9230 3961 9231 3962 9269
          3971 9270 3971 9285 4034 9285

MJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 6:35 AM CDT, 30 minutes earlier.

Area forecast discussion, May 6, 6:35 AM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
635 AM CDT MON MAY 6 2002

HAVE UPDATED GRIDS/ZONES...AS SQUALL LINE CONTINUES TO TREK
SOUTHEAST INTO EASTERN KANSAS AND NORTH CENTRAL MISSOURI...FARTHER
SOUTH THAN PREVIOUSLY EXPECTED. DAMAGING WINDS AND HAIL WILL LIKELY
CONTINUE TO BE THE MAIN THREATS THROUGH THE NEXT FEW HOURS...AS THE
LINE MOVES EAST/SOUTHEAST AT ABOUT 50 MPH.

SCHMIT

525 AM...
FORECAST CONCERNS CONTINUE TO BE WITH CONVECTIVE POTENTIAL FOR
TODAY THROUGH WEDNESDAY. BOW ECHO CONTINUING TO WEAKEN AS IT MOVES
INTO AREA OF WEAKER INSTABILITY IN CENTRAL MO...WHILE ACTIVITY ALONG
NE/IA/MO BORDER STRENGTHENING ON NOSE OF LLJ. EXPECT ACTIVITY TO
GRADUALLY WEAKEN BY MID MORNING...WITH REDEVELOPMENT OCCURRING THIS
AFTERNOON. UPR LVL JET WILL MOVE OVER AREA NEXT COUPLE DAYS...AS
SEVERAL IMPULSES ROTATE THROUGH UPR FLOW. ALSO...SFC LOW TO REMAIN
SITUATED JUST TO THE WEST...SO WAA WILL PROVIDE ANOTHER COUPLE OF
WARM DAYS. EXPECT CONVECTIVE DEVELOPMENT THIS AFTERNOON...WITH ETA
PROGGED LIFTED INDICES AROUND -10...CAPES IN EXCESS OF 3500
J/KG...LITTLE TO NO CAP...AND MODERATE THETA E ADVECTION. BOUNDARIES
FROM THIS MORNINGS CONVECTION MAY ALSO PROVIDE ADDITIONAL FOCI FOR
TS DVLPMT. HOWEVER...SFC CONVERGENCE APPEARS RELATIVE WEAK...SO
TRIGGERING MAY BE DIFFICULT. ACTIVITY MORE LIKELY THIS
EVENING/TONIGHT...AS LLJ STRENGTHENS. HELICITY APPEARS RELATIVELY
WEAK...SO SUPERCELL THREAT MAY BE SOMEWHAT LIMITED. MID LEVEL LAPSE
RATES APPEAR BEST OVERNIGHT...IN EXCESS OF 8 DEG C/KM. ALSO A FLOOD
RISK TODAY AND TOMORROW...AS WET GROUND ENDURES ADDITIONAL
RAINFALL...SO THAT WILL NEED TO BE MONITORED AS WELL. OTHERWISE...NO
CHANGES TO THE EXTENDED PORTION OF THE FORECAST.

SCHMIT

.EAX...
KS...NONE
MO...NONE

In the hours before

Special weather statement, May 6, 1:47 AM CDT, 5 hours 18 minutes before
KSZ057-103>105-MOZ014>017-021>025-028>033-037>040-043>046-061200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
147 AM CDT MON MAY 6 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 237...IN EFFECT UNTIL 700 AM CDT MONDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

ADAIR...CALDWELL...CARROLL...CASS...CHARITON...CLAY...CLINTON...
COOPER...DAVIESS...GRUNDY...HOWARD...JACKSON...JOHNSON...LAFAYETTE...
LINN...LIVINGSTON...MACON...PETTIS...PLATTE...RANDOLPH...RAY...SALINE
AND SULLIVAN.

IN KANSAS:

JOHNSON...LEAVENWORTH...MIAMI AND WYANDOTTE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOONVILLE...
CHILLICOTHE...HARRISONVILLE...KANSAS CITY...KIRKSVILLE...MARSHALL...
MOBERLY...OLATHE...PAOLA...SEDALIA...TRENTON AND WARRENSBURG.
Special weather statement, May 6, 4:01 AM CDT, 3 hours 4 minutes before
KSZ057-103>105-MOZ014>017-021>025-028>033-037>040-043>046-061200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
401 AM CDT MON MAY 6 2002

SEVERE THUNDERSTORM WATCH NUMBER 237 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...

IN MISSOURI:

ADAIR...CALDWELL...CARROLL...CHARITON...CLAY...CLINTON...DAVIESS...
GRUNDY...JACKSON...LINN...LIVINGSTON...MACON...PLATTE...RANDOLPH...
RAY AND SULLIVAN.

IN KANSAS:

JOHNSON...LEAVENWORTH AND WYANDOTTE.

SOME CITIES NO LONGER INCLUDED IN THIS SEVERE THUNDERSTORM WATCH ARE
CHILLICOTHE...KANSAS CITY...KIRKSVILLE...MOBERLY...OLATHE AND
TRENTON.

SEVERE THUNDERSTORM WATCH NUMBER 237 REMAINS IN EFFECT UNTIL 700 AM
CDT MONDAY MORNING...FOR THE FOLLOWING COUNTIES...

IN MISSOURI:

CASS...COOPER...HOWARD...JOHNSON...LAFAYETTE...PETTIS AND SALINE.

IN KANSAS:

MIAMI.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOONVILLE...
HARRISONVILLE...MARSHALL...PAOLA...SEDALIA AND WARRENSBURG.
Special weather statement, May 6, 4:39 AM CDT, 2 hours 26 minutes before
KSZ057-MOZ038>040-043>046-061045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
439 AM CDT MON MAY 6 2002

SEVERE THUNDERSTORM WATCH NUMBER 237 HAS BEEN CANCELLED AS OF 439 AM
CDT MONDAY MORNING. COUNTIES NO LONGER UNDER THIS SEVERE THUNDERSTORM
WATCH INCLUDE...

IN MISSOURI:

CASS...COOPER...HOWARD...JOHNSON...LAFAYETTE...PETTIS AND SALINE.

IN KANSAS:

MIAMI.

THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE
AREA.
Local storm report, May 6, 5:44 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
544 AM CDT MON MAY 06 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 AM    CRAIG                     MO   .75 INCH HAIL
05/06/02   HOLT                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0528 AM    MOUND CITY                MO   .75 INCH HAIL
05/06/02   HOLT                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

MJ
Special weather statement, May 6, 5:58 AM CDT, 1 hour 7 minutes before
MOZ011-012-071030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
558 AM CDT MON MAY 6 2002

* HAZARDS EXPECTED -
SCATTERED SEVERE THUNDERSTORMS ARE LIKELY EARLY THIS MORNING IN
NORTHERN MISSOURI AND EXTREME NORTHEASTERN KANSAS...GENERALLY NORTH
OF A LINE EXTENDING FROM ATCHISON...TO CHILLICOTHE...TO KIRKSVILLE.
THE PRIMARY THREATS ARE DAMAGING WIND GUSTS AND HAIL.

ADDITIONAL SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON AND OVERNIGHT ACROSS THE ENTIRE AREA. PERIODS OF
THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH WEDNESDAY.

* SPOTTER ACTIVATION -
MAY BE NEEDED ACROSS THE ENTIRE AREA THIS AFTERNOON AND TONIGHT.

DISCUSSION: MOIST AND UNSTABLE CONDITIONS WILL REMAIN ACROSS THE
AREA THROUGH WEDNESDAY. AN UPPER LEVEL TROUGH AND DRY LINE WILL
REMAIN JUST TO THE NORTH AND WEST OF MISSOURI THROUGH
TOMORROW...WITH THE TROUGH PASSING THROUGH THE REGION ON WEDNESDAY.
THIS WILL BRING PERIODS OF THUNDERSTORMS...SOME SEVERE...FOR THE
NEXT COUPLE OF DAYS. THE POTENTIAL FOR ADDITIONAL RAINFALL WILL ALSO
BRING THE THREAT OF FLOODING...PARTICULARLY TO URBAN AREAS AND
SMALL STREAMS.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

SCHMIT
Local storm report, May 6, 6:52 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
652 AM CDT MON MAY 06 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 AM    TRENTON                   MO   .75 INCH HAIL
05/06/02   GRUNDY                         REPORTED BY HAM RADIO
                                          OPERATOR.

0635 AM    TRENTON                   MO   64 MPH TSTM GUST
05/06/02   GRUNDY                         REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 9:46 PM CDTSevere Thunderstorm WarningEAXClay, Platte59 min
May 5, 11:16 PM CDTSevere Thunderstorm WarningEAXClay, Jackson44 min
May 6, 12:16 AM CDTSevere Thunderstorm WarningEAXHolt44 min
May 6, 12:43 AM CDTSevere Thunderstorm WarningEAXAndrew47 min
May 6, 1:09 AM CDTSevere Thunderstorm WarningEAXBuchanan, DeKalb51 min
May 6, 1:18 AM CDTSevere Thunderstorm WarningEAXClinton42 min
May 6, 1:36 AM CDTSevere Thunderstorm WarningEAXCaldwell39 min
May 6, 2:16 AM CDTSevere Thunderstorm WarningEAXCarroll44 min
May 6, 5:28 AM CDTSevere Thunderstorm WarningEAXAndrew, Holt47 min
May 6, 5:52 AM CDTSevere Thunderstorm WarningEAXDeKalb23 min
May 6, 6:07 AM CDTSevere Thunderstorm WarningEAXPutnam38 min
May 6, 6:16 AM CDTSevere Thunderstorm WarningEAXDaviess, Grundy, Livingston44 min
May 6, 6:31 AM CDTSevere Thunderstorm WarningEAXClay, Ray44 min
May 6, 6:42 AM CDTSevere Thunderstorm WarningEAXLinn, Sullivan48 min
May 6, 7:18 AM CDTSevere Thunderstorm WarningEAXJackson57 min
May 6, 8:20 AM CDTSevere Thunderstorm WarningEAXCass55 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.